After weeks of delay and wrangling, Fisher-Price has finally recalled its Rock n Play Baby Sleeper devices that have caused the death of at least 32 infants across the United States.
The Fisher-Price Rock ‘n Play baby sleeper has surged in popularity over recent years, and has been one of the most popular baby products in the United States since it was released in 2009. It gained what was almost a cult following, with sleep-deprived parents of infants praising the devices for helping to soothe their crying babies with its rocking, vibrating and playing calm music. The product seemed like a godsend to parents, allowing their newborns to fall asleep without needing to be held.
But over recent weeks, the Rock ‘n Play came under widespread scrutiny for safety concerns after some parents reported infant deaths while using the devices. The U.S. Consumer Product Safety Commission was the first federal agency to respond to these parent complaints. It issued a public warning about the product and its safety risks, and it also urged Fisher-Price to recall the devices. At the time of the agency’s warning, it had officially connected 10 baby deaths to the sleepers; however, consumer watchdog publication Consumer Reports was publishing that at least 32 baby deaths could be attributed to the Rock ‘n Play sleepers.
At the same time, parents, pediatricians, and health care professionals were also publicly asking Fisher-Price to recall the dangerous devices. The American Academy of Pediatrics reported that the baby
sleeper products failed to meet the safety recommendations that the medical community maintains for safe sleeping environments for infants and babies. The Academy highlighted that all babies—especially small infants—should sleep on their back only on a firm, flat surface, and not on an inclined recliner like the Rock ‘n Play device. The doctors said that the sleeping devices posed a health risk to babies and should be recalled.
Doctors also highlighted that the packaging of the Fisher-Price Rock ‘n Play sleepers violated doctor advice for safe and healthy sleeping environments for babies. The packaging of the sleepers boasted that they are “great for overnight sleep,” and Fisher-Price’s website stated that the sleepers are inclined to help your baby sleep “all night long.” But doctors point out that these user instructions violate guidelines to prevent SIDS (or Sudden Infant Death Syndrome) because babies should sleep on their backs to prevent asphyxiation.
But Fisher-Price refused for weeks to recall the baby sleepers. The company agreed to issue a joint statement with the Consumer Product Safety Commission to warn parents about only using the Rock ‘n Play sleeper according to the package instructions, and to move babies to a safer environment, like a crib, once the infant could roll over—typically around 3 months of age.
Fisher-Price was maintaining the safety of its product because it was only recommended to use in small infants, less than 3 months of age. That age warning is important because babies start gaining the strength to roll themselves over around 3 months. Infants younger than that, however, usually are not strong enough to roll themselves over.
That ability to roll themselves over is apparently what caused 32 infants to die while unrestrained in the Rock ‘n Play sleepers. All of the reported baby deaths were caused by the infants rolling
over onto their stomachs or sides while they were not under any restraints. The cause of these deaths was asphyxia because the babies were not able to breathe on their stomachs. All of the deceased babies were placed in the Rock ‘n Play sleeper without using the 3-point harness that is included in the user
instructions, and all of the babies were 3 months of age or older.
Despite Fisher-Price’s warning, it still maintained that the sleeper devices met all applicable health and safety standards, and the company had refused to issue a nationwide recall. But criticism grew and public opinion was waning, so finally on April 12 Mattel (the parent company of Fisher-Price) announced that it would recall all of its Rock ‘n Play baby sleepers across the United States. The recall affects about 4.7 million devices nationwide.
As part of the recall, the company is warning that consumers should immediately stop using the product.
Sunbeam Crockpots Recalled for Burn Injuries
Sunbeam Products has issued a recall of one of its crock pot products due to a burn hazard. The recall came just two days before the Thanksgiving holiday, during a time when crock pots are often in use.
Details of the Crock Pot Recall
The product involved in the recall is the Crock-Pot 6-Quart Express Multi-Cooker. Almost one million of these defective products have been sold. According to the recall, the multi-cooker may pressurize if the lid hasn’t been locked in place completely. The pressure can make the lid to detach when the crock pot is in use. If the hot food or liquid ejects from the pot, it can lead to serious burns.
The recall impacts mostly purchases in the US with almost 29,000 in Canada. The cookers were bought at Walmart, Target and online at Amazon as well as other national retailers. The timeline was from July 2017 and up to the time of the recall. The crock put costs between $70 and $100. To find out if your crock pot is part of the recall, you can look at the bottom of the base or on the electrical plug on one of the prongs for the codes K196JN through K365JN and L001JN through L273JN.
It’s advised that anyone with this product not use it as a pressure cooker, but it can be used for sauted and slow cooking recipes. The company will send lids to consumers for free to replace the defective ones if they contact the manufacturer.
The recall notice advised that if consumers use the product as a pressure cooker, they should make sure the lid is in the fully locked position. They can tell if it is secured by making sure the arrow on the lid is aligned with the lock on the base.
Burn Injuries and the Serious Consequences
Sunbeam has gotten more than 100 reports where the lid detached in use. This resulted in almost 100 burn injuries. These burns range from first-degree to third-degree.
A first-degree burn is considered superficial because it only impacts the first layer of skin. This type of injury may not require medical care, but it can be quite painful. However, some cases may require a visit to the doctor or hospital if it covers a large area or hurts too much. Third-degree burns are much more serious and require immediate medical care because the burn impacts the other layers of skin. Infection is often a major concern with third-degree burns as well as other complications.
A person with a third-degree burn may feel a great deal of pain, but it can also be numb. There is often scarring from this type of burn. However, any burn can be considered serious if not taken care of properly.
While many products are recalled and often ignored, this recall from Sunbeam is considered serious and should not be taken lightly. Anyone with one of these products is at risk for serious and permanent injury.
Ceiling Fans Being Recalled for Flying Blades Safety Risk
Nearly 200,000 ceiling fans have been recalled after reports were made that the blades of the fans came off while in use. Injuries and property damage were reported from some of the incidents.
Faulty Ceiling Fans and the Dangers They Present
Hampton Bay Mara ceiling fans were for both indoor and outdoor use. They were sold at Home Depot in store and online. These products were sold during April and October of 2020. The fans come in black, matte black, matte white, and polished nickel. They feature a remote control and a color-changing LED light.
Of the almost 200,000 products, almost all were sold in the US. Nearly 9000 were sold in Canada. Anyone who has purchased one of these fans should stop using them and check that the blades are secure. Consumers should look for movement in the blades when the fan is shut off. They should also inspect for gaps between the blades that are uneven and movement of the body or clip.
If anyone notices a problem with their ceiling fan, they are to contact King of Fans for a free replacement. The company that makes the fans has promised to replace any problem products for free. There have already been 47 reports where the blades detached from the body while in motion. Two of those reports showed the blades hitting someone with four reports showing property damage. The defect comes from the fan flywheel and the locking clip for the blade, which allows the blade to become detached.
Ceiling Fan Installation Dangers and Risks
Ceiling fans can be dangerous even without a defective product. If you DIY an installation and it isn’t done properly, you could end up with disastrous results. Because the fan is heavy, if it’s not attached correctly, it can come crashing down. Added to the weight of the fan is the rotational pull when it’s turned on. It’s critical to know how to install a fan properly to prevent injury.
Electrical issues can also cause damage and injury if the circuits are overloaded. This is more likely to be an issue in an older home, which may not be equipped to handle the increased electrical load. A fire can start in a bedroom where a ceiling fan is located. By the time you are aware of it, the fire may have spread out of control.
If the ceiling fan blades detach, they can hit someone in the head or elsewhere on the body. Since the fan is in use, the extra power from the blades turning can give them a stronger impact when they hit an obstacle. You could end up with a concussion or even a fracture or broken bone from one of these blades. If you have a faulty ceiling fan and need it replaced, don’t continue using the fan until a new one is installed. Consider hiring a professional and get a new fan to prevent injury to you or your family.
Excedrin Issues Recall for Headache Medicine
Less than a week before what is known as the biggest hangover day of the year on New Year’s Eve, one of the biggest manufacturers of OTC headache medicines has issued a major recall. Excedrin is recalling five different brands, which was announced the day before Christmas Eve, December 23.
This recall includes Excedrin Migraine Geltabs and Caplets as well as Excedrin Extra Strength Caplets, Excedrin Tension Headache Caplets, and Excedrin PM Headache Caplets. The reason for the recall was for a failure to meet child resistant packaging requirements. Some of the medications may be able to develop holes in the bottom of the containers, which would give easier access to children. They could consume the pills, which could cause poisoning.
The Poison Prevention Packaging Act requires medications with the ingredients acetaminophen and aspirin to be in child resistant packaging. Almost 434,000 bottles were recalled. The bottles impacted by the recall have been on the market between March 2018 and September 2020. Bottles included in the recall include those with 50-, 80-, 100-, 125-, 250- and 300-count packages.
No reports of injury have been made so far, but it is recommended that consumers store the medication out of reach of children. They should also check the bottoms of the bottles. If you find a hole in the bottle, contact the company for a refund. You can call 800-468-7746 for further instructions.
Dangers of Overdose
An overdose of this kind of medication could have serious and potentially fatal effects. The first signs of an overdose of Excedrin from the acetaminophen include nausea and vomiting, loss of appetite, sweating, confusion, weakness and stomach pain. If not treated, it could cause pain in the upper stomach, yellowing of the skin or the whites of the eyes, and dark urine. You may also notice headache, hallucinations, a fast or slow heart rate, diarrhea, ringing in the ears and convulsions.
An overdose of this medication can lead to liver damage or death. If you find that a child has taken the medicine or suspect it may be the case, call Poison Control immediately. Immediate emergency medical attention is necessary.
The interactions between Excedrin and other medications with aspirin or acetaminophen can be serious and dangerous, which could lead to a fatal overdose. These two ingredients are found in other medications, which makes an overdose of Excedrin even more dangerous.
It is also possible that a child may have an allergic reaction to taking Excedrin. Symptoms include swelling of the face, tongue, lips or throat, difficulty breathing, and hives. Take any complaints seriously and get help right away.
Another rare reaction to medications which contain acetaminophen include a skin issue, which causes peeling and blistering. It can happen even if you’ve taken the medication before with no problems. It can cause you to feel light-headed, agitation, panic, confusion and bleeding.
More common side effects from this medication include upset stomach and feeling anxious or depressed as well as insomnia. If you are concerned that a child may have taken the medication, get medical attention as soon as possible.
Defective Products3 years ago
Dehumidifier Recall: Several Brand Name Humidifiers are Recalled as a Fire Hazard
Medical Devices4 years ago
Complications from Hernia Mesh
Covid-192 years ago
Metformin as Potential Protector from COVID-19
Covid-192 years ago
Moderna Seeks Emergency Approval for COVID Vaccine
Prescription Drugs2 years ago
Recall for Drug Mix-up with Serious Effects
Prescription Drugs2 years ago
Some Heart Meds May Come with Extra Risk
Covid-193 years ago
FDA Adds Nearly Two Dozen Drugs to Watch List
Prescription Drugs2 years ago
Senate Bill May Give More Authority to the FDA for Drug Recall